Weight gain is almost always the top concern for those who are thinking of using hormonal contraceptives. And on top of that, there’s a lot of myths and misconceptions about contraception and how it may affect body weight.
So, does contraception really cause weight gain? Before the myths deter you from using contraceptives, let’s first find out what studies have to say.
Women who take pills don’t gain more weight than those who don’t use them.
There have been numerous studies regarding this, and all of them prove that the pill does not make you fat. Any method can be used without expecting weight gain. If you really are concerned about it, there are oral contraceptive pills available that reduce the probability of gaining weight.
Injectables can cause weight gain for some women.
A quarter of injectable users can experience weight gain. According to a recent study, one out of four users gained 5% or more of their initial weight in their first six months on injectables. Most women using this method for contraception are able to maintain their weight by healthy eating and regular exercise. (Which is something everyone should do!)
What causes weight gain?
There are a lot of possible causes for weight gain, such as:
- Changes in routine. If you’ve become more sedentary now, you may gradually gain weight.
- Changes in diet. For some, stress can make them eat more than usual.
- Changes in metabolism. As you age, your metabolism also slows down.
- Changes in exercise. Weightlifting and other muscle-building workouts can increase muscle mass, thus causing higher numbers on the scale.